Issue
EPL
Volume 85, Number 4, February 2009
Article Number 49003
Number of page(s) 5
Section Geophysics, Astronomy and Astrophysics
DOI http://dx.doi.org/10.1209/0295-5075/85/49003
Published online 09 March 2009
EPL, 85 (2009) 49003
DOI: 10.1209/0295-5075/85/49003

Whistler regime reconnection rates

Nagendra Singh

Department of Electrical and Computer Engineering and CSPAR, University of Alabama - Huntsville, AL 35899, USA

singh@ece.uah.edu

received 9 December 2008; accepted in final form 3 February 2009; published February 2009
published online 9 March 2009

Abstract
Based on whistler mode group velocity cones radiated by electromagnetic perturbations (EMPs) in the diffusion region, we predict the magnetic reconnection rates R as a function of the half-width w of the current sheet in the diffusion region. Since an EMP in the diffusion region has a finite width transverse to the ambient magnetic field, its perpendicular wave number ($k_{\perp}$) spectrum also has a finite width. We first give the rates (R) for monochromatic (discrete) values of $k_{\perp}$ proportional to w-1. Such rates are used to determine the rates averaged over the wave-number spectrum of a Gaussian-shaped EMP. We compare the predictions on R with results from numerical simulations and satellite observations, showing remarkable agreement.

PACS
94.30.cp - Magnetic reconnection.
94.30.cl - Magnetotail.
94.30.ch - Magnetopause.

© EPLA 2009